Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 185, NWS Springfield, MO

September 3, 2000Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 3, 2000, 5:34 PM CDT for Howell County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 3, 2000, 5:34 PM CDT (22:34 UTC)
Expired
Sep 3, 2000, 6:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Howell County, MO

The radar

The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:35 PM CDTThunderstorm WindCountywide, MO
Sep 3, 5:35 PM CDTThunderstorm Wind 60 EWhite Church, MO
Sep 3, 6:20 PM CDTHail 1West Plains, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS53 KSGF 032235
SVRSGF
MOC091-032315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT SUN SEP 3 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 615 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
  MOUNTAIN VIEW TO 7 MILES EAST OF WILLOW SPRINGS TO 8 MILES WEST OF
  WILLOW SPRINGS...MOVING SOUTH AT 20 MPH. THIS SEVERE THUNDERSTORM
  WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND DAMAGING
  WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   WILLOW SPRINGS NOW
   MOUNTAIN VIEW BY 550 PM CDT.
   WEST PLAINS BY 615 PM CDT.

THE TOWNS OF POMONA...WHITE CHURCH...SILOAM SPRINGS AND PEACE VALLEY
ARE ALSO IN THE PATH OF THESE STORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS.
REMEMBER...LIGHTNING CAN STRIKE WELL AWAY FROM AREAS EXPERIENCING
HEAVY RAIN. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. IF BOATING...MOVE TO SAFE SHELTER NOW. DONT BE
CAUGHT ON THE WATER IN A SEVERE THUNDERSTORM

LAT...LON 3705 9168 3706 9188 3705 9210 3674 9211
          3670 9173 3687 9168

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:15 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 3, 2:15 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SUN SEP 3 2000

FORECAST CONCERNS: PRECIPITATION CHANCES AND EXTENT/AMOUNT OF
COOLING TO EXPECT THIS WEEK

SCATTERED SHOWERS CONTINUED ACROSS NORTHWESTERN PORTIONS OF THE
FORECAST AREA THIS AFTERNOON. NUMEROUS OUTFLOW BOUNDARIES INDICATED
ON VISIBLE SATELLITE AND RADAR REFLECTIVITY LOOPS. WATER VAPOR/WIND
PROFILERS SHOWED FIRST WAVE MOVING INTO IOWA...WITH A SECOND IN
WESTERN COLORADO. TEMPERATURES HAVE WARMED ON SCHEDULE WITH MIDDLE
90S TO NEAR 100 NOTED.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE EARLY
EVENING HOURS. UPCOMING ZONE PACKAGE WILL HAVE A SLIGHT CHANCE/CHANCE
OF SHOWERS AND THUNDERSTORMS FOR TONIGHT.

SIGNIFICANT DIFFERENCES IN THE MODEL OUTPUT THROUGH MID WEEK: WHILE
ALL AGREE THAT THE HIGH PRESSURE AREA OVER CENTRAL CANADA WILL MOVE
INTO THE GREAT LAKES REGION BY MONDAY NIGHT...THEY DIFFER ON HOW FAR
SOUTHWEST THE COOLER AIR WILL MOVE. AVN/MRF ARE THE MOST AGGRESSIVE
...MOVING THE COOL AIR INTO KANSAS AND OKLAHOMA.

HAVE DISCOUNTED THE NGM/AVN/MRF SOLUTIONS FOR THE MOST PART FOR THE
FOLLOWING REASONS: 1) MEAN RIDGE POSITION WILL PERSIST ACROSS THE
SOUTHERN AND CENTRAL PLAINS...WHICH WILL MAKE IT DIFFICULT FOR ANY
COLD FRONT TO MOVE THAT FAR WEST.  2) THE NGM AND AVN INITIALIZED
THE AIRMASS OVER MINNESOTA/WISCONSIN 1-3 DEGREES C TOO COOL AT 850 MB
THIS MORNING.

WILL GO WITH MORE OF A ETA/MESOETA SOLUTION FOR THE UPCOMING ZONES
...WHICH WILL SPELL RELIEF FROM THE HEAT FOR AT LEAST NORTHEASTERN
PORTIONS OF THE FORECAST AREA.  EXCESSIVE HEAT WARNING WILL BE
CONTINUED THROUGH MONDAY FOR THE ENTIRE FORECAST AREA...AND WILL
LIKELY BE REQUIRED FOR SOUTHWESTERN SECTIONS FOR AT LEAST TUESDAY.
(COULD GET BACK INTO A SITUATION WHERE INCREASES IN SURFACE DEWPOINTS
OFFSET COOLER TEMPERATURES.)  WILL LET THE MID SHIFT HAVE ANOTHER
MODEL RUN TO LOOK AT BEFORE GETTING OUT THE SCISSORS.

WILL GO ABOVE GUIDANCE FOR THE EXTENDED PERIOD. ALTHOUGH FRONT
APPROACHES THURSDAY...WILL KEEP THE FORECAST DRY FOR NOW.

THANKS TO WFOS LIT...STL...EAX...AND ICT FOR COORDINATION TODAY.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY:
FORECASTER ID=008
SGF 72  99 72 96 70 / 20 20 20 10
JLN 76 100 75 99 73 / 20 20 20 10
UNO 69  98 69 93 65 / 20 20 20 10
VIH 70  98 67 90 62 / 30 30 20 10

.SGF...EXCESSIVE HEAT WARNING THROUGH MONDAY.
KS...ZONES 073-097-101
MO...ZONES 055>058-066>071-077>083-088>098-101>106

SUTTON

In the hours before

Special weather statement, Sep 3, 1:00 PM CDT, 4 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN SEP 3 2000

...EXCESSIVE HEAT WARNING CONTINUES THROUGH LABOR DAY...

THE HEAT WAVE WILL CONTINUE ACROSS THE MISSOURI OZARKS AND
SOUTHEAST KANSAS TODAY WITH HIGH TEMPERATURES BETWEEN 100 AND 105
DEGREES. THIS EXTENDED HEAT WAVE WILL HAVE AN INCREASING IMPACT ON
THOSE MOST SUSCEPTIBLE TO EXTREME HEAT INCLUDING CHILDREN...THE
ELDERLY...AND THOSE WITH CHRONIC ILLNESSES.

THE LACK OF RECENT RAINFALL HAS MADE SMALL BRUSH AND GRASSES VERY
DRY. OUTDOOR BURNING IS HIGHLY DISCOURAGED. THOSE PLANNING BARBECUES
ON THIS HOLIDAY WEEKEND SHOULD BE EXTREMELY CAUTIOUS.

WIDELY SCATTERED SHOWERS AND THUNDERSTORM WILL BE POSSIBLE ACROSS THE
OZARKS TODAY...ESPECIALLY ALONG AND NORTH OF A PITTSBURG KANSAS TO
STOCKTON AND CAMDENTON LINE. ANY STORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE EXPECTED ISOLATED
NATURE OF THE STORMS THAT DEVELOP.

.OUTLOOK FOR MONDAY THROUGH WEDNESDAY...
THE HOT AND DRY WEATHER WILL CONTINUE THROUGH LABOR DAY. SOME MINOR
COOLING WILL BE POSSIBLE ON TUESDAY...ESPECIALLY IN CENTRAL MISSOURI
...BUT TEMPERATURES WILL REMAIN WELL ABOVE NORMAL INTO THE MIDDLE OF
THE WEEK. NO ORGANIZED SEVERE WEATHER IS ANTICIPATED.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:05 PM CDTSevere Thunderstorm WarningSGFTexas40 min
Sep 3, 4:43 PM CDTSevere Thunderstorm WarningSGFTexas32 min
Sep 3, 5:14 PM CDTSevere Thunderstorm WarningSGFTexas31 min
Sep 3, 5:46 PM CDTSevere Thunderstorm WarningSGFDouglas29 min
Sep 3, 6:15 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.